Delaware, 2011

Damaging Wind in Delaware, April 5, 2011

April 5, 2011 · NWS PHI · 1 event in 1 county or zone

Showers and thunderstorms preceding a strong cold frontal passage exacerbated the synoptic scale wind pattern and produced isolated pockets of damaging winds across Sussex County during the early morning of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Showers and thunderstorms preceding a strong cold frontal passage exacerbated the synoptic scale wind pattern and produced isolated pockets of damaging winds across Sussex County during the early morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 5, 4:13 AM EST, 1 hour earlier.

Area forecast discussion, Apr 5, 4:13 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS MORNING. BEHIND THE
FRONT...WEAK HIGH PRESSURE WILL BUILD OVER THE AREA THIS AFTERNOON
AND TONIGHT. LOW PRESSURE TRACKING NORTH OF THE AREA WILL DRAG A
COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. THE FRONT WILL STALL
IN OR JUST SOUTH OF OUR AREA LATE THIS WEEK. A SERIES OF LOW
PRESSURE SYSTEMS WILL TRACK ALONG THE STALLED FRONT LATE THIS WEAK
INTO THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MAIN FORECAST PROBLEMS FOR TODAY (MAINLY THIS MORNING) ARE WIND
AND THE POTENTIAL FOR LOW TOPPED FORCED CONVECTION TO PRODUCE WIND
DAMAGE ACROSS SOUTHERN AREAS. NORTHEAST MARYLAND AND DELAWARE HAVE
BEEN PLACED IN A TORNADO WATCH EFFECTIVE UNTIL 1000 AM. IN
ADDITION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
REMAINDER OF THE AREA. THE LINE OF LOW TOPPED FORCED CONVECTION IS
GROWING NORTH...FOLLOWING THE LINE OF BEST INSTABILITY (KMQS DEW
POINT IS CURRENTLY 64). THIS MEANS MOST AREAS HAVE THE POTENTIAL
FOR DAMAGING WINDS AS THE LINE GROWS NORTH.

IT IS POSSIBLE THAT A POCKET OF INSTABILITY DEVELOPS AHEAD OF THE
FRONT LATER THIS MORNING...MAINLY ACROSS NORTHEAST MARYLAND...
DELAWARE AND SOUTHERNMOST NEW JERSEY. THE GENERAL TREND HAS LEANED
IN THAT DIRECTION. AS THE LINE AHEAD OF THE COLD FRONT APPROACHES
SOUTHWEST AREAS AFTER 0900 UTC...THE COMBINATION OF LIMITED
INSTABILITY AND A STRONG UNIDIRECTIONAL WIND FLOW WILL RESULT IN
THE POTENTIAL FOR STRONG TO POSSIBLY DAMAGING WINDS.

THE LATEST RAPID REFRESH SHOWS A BOWING LINE SEGMENT MOVING THROUGH
THE WATCH AREA BETWEEN 1100 AND 1300 UTC. THIS WOULD BE TIME FOR THE
BEST SEVERE WEATHER POTENTIAL. WHILE THE FLOW IS UNIDIRECTIONAL...
THERE HAVE BEEN SEGMENTS THAT APPEAR TO HAVE TORNADIC POTENTIAL TO
THE SOUTH. IT IS NOT UNCOMMON FOR WEAK TORNADOES TO FORM ON THE
NORTH OR SOUTH END OF A LINE SEGMENT...HENCE THE REASON FOR THE
TORNADO VERSUS SEVERE THUNDERSTORM WATCH.

IT IS NOT CLEAR JUST HOW MUCH FURTHER NORTH THE LINE SEGMENT WILL
GET...SO ENHANCED WORDING HAS NOT BEEN INCLUDED MUCH FURTHER NORTH.
TRENDS WILL BE MONITORED...AND WORDING WILL BE ADDED FURTHER NORTH
AS NEEDED.

AS THE PASSAGE OF THE FRONT...THERE WILL STILL BE A PERIOD OF
SHOWERS AS THE FLOW REMAINS PARALLEL TO THE FRONT THROUGH THE
MORNING HOURS. PRECIPITABLE WATER VALUES WILL REACH NEAR 1.50 INCHES
AS THE FRONT SLOWLY CROSSES THE AREA...AND THIS WILL ALLOW FOR A
PERIOD OF HEAVY. RIGHT NOW...IT APPEARS AS THOUGH RAINFALL AMOUNTS
SHOULD AVERAGE LESS THAN AN INCH...AND THIS SHOULD NOT CAUSE MORE
THAN STREET AND URBAN FLOODING.

WINDS IN THE FRONTAL ZONE COULD BECOME STRONG AS THE LOW LEVEL
INVERSION BREAKS JUST AHEAD OF THE FRONT. TO THE WEST...WINDS GUSTS
HAVE GENERALLY BEEN BELOW 35 KNOTS IN WEST FLOW. HOWEVER...AS THE
LOW LEVEL JET CROSSES THE AREA WITH THE FRONT THIS MORNING...WIND
GUSTS TO 40 KNOTS ARE STILL POSSIBLE IN THE WIND ADVISORY AREA
(OUTSIDE OF THE CONVECTION). FOR THIS REASON...THE WIND ADVISORY
WILL REMAIN IN PLACE.

BEHIND THE FRONT...WINDS MAY GUST FOR A FEW HOURS AS COLD AIR
ADVECTION ALLOWS MOMENTUM TRANSFER BETWEEN 30 AND 35 KNOTS. HIGHS
TODAY WILL OCCUR THIS MORNING...AND BECOME STEADY OR SLOWLY DROP
THIS AFTERNOON. THE AIRMASS DOES NOT APPEAR TO BE COLD ENOUGH FOR
SNOW OUTSIDE OF THE HIGHER TERRAIN OF THE SOUTHERN POCONOS...AND NAM
MODEL SOUNDINGS SUGGEST THIS IS POSSIBLE. RIGHT NOW...IT APPEARS AS
THIGH THE DEEPER MOISTURE EXITS BEFORE THE COLUMN COOLS ENOUGH FOR
SNOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE BEST GRADIENT SHOULD BE BACKING OFF DURING THE EVENING
HOURS...AND MOST PROTECTED LOCATIONS WILL PROBABLY SEE WINDS BECOME
LIGHT AND VARIABLE LATE THIS EVENING. SKIES SHOULD ALSO CLEAR FAIRLY
RAPIDLY BY LATE EVENING. THE EXCEPTION COULD BE THE SOUTHERN
POCONOS...WHERE THE COLD UPSLOPE MAY ALLOW CLOUDS TO LINGER INTO THE
EVENING.

THE NEW AIRMASS IS MUCH COLDER THAN THE ONE IN PLACE THIS MORNING.
THE COMBINATION OF LIGHTER WINDS...CLEARING SKIES AND LOWERING DEW
POINTS COULD ALLOW TEMPERATURES IN PROTECTED LOCATIONS IN NORTHEAST
MARYLAND AND CENTRAL AND SOUTHERN DELAWARE TO DROP INTO THE MID 30S
TONIGHT. THE GROWING SEASON HAS STARTED IN THIS AREA...AND IF WINDS
DROP OFF FAST ENOUGH...THESE TEMPERATURES COULD ALLOW FROST TO FORM.
SINCE IT IS NOT CLEAR JUST HOW FAST WINDS WILL DROP OFF THIS
EVENING...WILL HOLD OFF ON THE FROST ADVISORY FOR NOW.

ELSEWHERE...CLEARING SKIES AND LIGHTER WINDS WILL ALLOW TEMPERATURES
TO DROP CLOSE TO THE MOS BLEND FOR LOWS. SOME OF THE NORMALLY COLDER
LOCATIONS (SUCH AS THE NEW JERSEY PINE BARRENS) MAY GET A BIT COLDER
WITH BETTER PROTECTION FROM THE WIND...AND LOWS WERE DROPPED BELOW
THE MOS BLEND TO ACCOUNT FOR THIS.

A NORTHERN STREAM SHORT WAVE WILL DROP INTO THE FAST FLOW LEFT
BEHIND BY THE LONG WAVE TROUGH. THIS WILL INDUCE CYCLOGENESIS ACROSS
THE GREAT LAKES WEDNESDAY AFTERNOON. AHEAD OF THE SHORT WAVE...LOW
TO MID LEVEL WARM AIR ADVECTION WILL INCREASE DURING THE LATE
MORNING AND AFTERNOON HOURS. THE AIRMASS IS FAIRLY DRY TO
START...AND THE WARM AIR ADVECTION SHOULD GO INTO MOISTENING THE
COLUMN.

THE COLUMN COULD MOISTEN QUICKLY ENOUGH TO ALLOW LIGHT RAIN TO
DEVELOP ACROSS NORTHERN AREAS DURING THE AFTERNOON. AT THIS
POINT...THE COLUMN LOOKS TOO WARM FOR SNOW....AND PRECIPITATION
RATES LOOK LOW ENOUGH NOT TO DRAG COLDER AIR DOWN TO THE SURFACE. SO
IT APPEARS THAT THE PRECIPITATION NORTH WEDNESDAY AFTERNOON SHOULD BE
IN THE FORM OF RAIN.

THE BEST THERMAL FORCING WILL BE ACROSS NORTHERN ZONES...AND MOST
SOUTHERN AREAS COULD REMAIN DRY WEDNESDAY UNDER INCREASING CLOUDS.
MOS NUMBER ARE CLOSE FOR HIGHS WEDNESDAY AND WERE FOR THE MOST PART
ACCEPTED.

THE GRADIENT REMAINS TIGHT ENOUGH WEDNESDAY FOR BREEZY CONDITIONS.
MODEL SOUNDINGS SHOW A MIXED LAYER HEIGHT NEAR 5000 FEET...WHICH
COULD ALLOW ACCESS TO 25 TO 30 KNOTS OF WIND. WIND GUSTS SHOULD TOP
OUT OVER LAND BETWEEN 25 AND 30 MPH.

MODEL START TO DIVERGE WEDNESDAY NIGHT AND CONTINUE TO DO SO
THURSDAY. FROM THIS DISTANCE...THE 0000 UTC GFS APPEAR TO BE THE ODD
MAN OUT WITH RESPECT TO THERMAL FIELDS. IT LOOKS TOO AGGRESSIVE WITH
THE WARM AIR ADVECTION...TAKING THE WARM LOW TO MID LEVEL TOO FAR
NORTH. THE 0000 UTC NAM AND 1200 UTC ECMWF ARE CLOSER WITH RESPECT
TO THERMAL FIELDS...AND ARE THE BASIS FOR THE FORECAST FOR WEDNESDAY
NIGHT AND THURSDAY.

THE THERMAL FIELD FORECAST IS IMPORTANT...BECAUSE THE COLDER MODELS
SUGGEST THAT THE NORTHERN LEHIGH VALLEY...SOUTHERN POCONOS AND
NORTHWEST NEW JERSEY COULD BE COLD ENOUGH TO SUPPORT SNOW DURING
THIS TIME. THE BEST WARM AIR ADVECTION PATTERN (WHICH SHOULD PRODUCE
PRECIPITATION IN THE FORM OF MID LEVEL FRONTOGENETIC FORCING) SHOULD
OCCUR IN THE ABOVEMENTIONED AREAS BETWEEN 0900 UTC THURSDAY AND 1500
UTC THURSDAY. DURING THAT TIME...MODEL SOUNDINGS INDICATE THE
POTENTIAL FOR AN ISOTHERMAL PROFILE SLIGHTLY BELOW THE FREEZING
MARK.

FURTHER...NAM MODEL SOUNDINGS SUGGEST A SHORT PERIOD OF GOOD SNOW
GROWTH DURING THIS TIME...AS THE 850 MB LOW TRACKS JUST TO THE
SOUTH. STILL EARLY IN THE FORECAST PROCESS...BUT THERE IS SOME
POTENTIAL FOR ACCUMULATING SNOW ACROSS THE HIGHER TERRAIN LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING. MORE ON THIS AS THE PICTURE
BECOMES CLEARER.

FURTHER TO THE SOUTH...MOST OF THE FORECAST AREA SHOULD BE IN THE
WARM SECTOR OF THE SYSTEM. HIGHS THURSDAY WERE MAINLY BASED ON THE
COOLER NAM MOS NUMBERS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UNSETTLED WEATHER PATTERN IS SHAPING UP FOR THE EXTENDED PERIOD.
A FRONTAL SYSTEM WILL PASS SOUTH OF THE REGION THURSDAY NIGHT...BUT
THEN A LOW WILL MOVE INTO THE GREAT LAKES AND CAUSE THE FRONT TO
MOVE BACK NORTH ON FRIDAY. THIS FRONT AND LOW WILL BE CLOSE ENOUGH
TO CARRY CHC POPS FROM THURS NIGHT INTO FRI NIGHT. THE POPS WILL BE
SOMEWHAT LESS SAT THRU SUN...BUR THE PROXIMITY OF THE FRONT STILL
LEADS ME TO CARRY LOW CHC POPS AS PER THE HPC GRAPHICS. ANOTHER WAVE
ALONG WITH ITS FRONTS WILL APPROACH THE AREA SUN AND REMAIN INTO
MON.

TEMPERATURES WILL BE QUITE CHANGEABLE DURING THE EXTENDED PERIOD...AS
ONE WOULD EXPECT WITH VARIOUS FRONTS MOVING ACROSS THE AREA. THURSDAY
NIGHT INTO SAT WILL BE MOSTLY NORMAL OR BELOW NORMAL...THEN READINGS
WILL CLIMB ABOVE NORMAL SUN INTO MON. MON MAY BE ESPECIALLY WARM...
LIKE THIS MON(TODAY) WITH HIGHS PERHAPS REACHING INTO THE 70S IN
MANY AREAS.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA FROM WEST TO EAST THIS
MORNING.  CONDS WILL DETERIORATE AS THE FRONT APPROACHES AND REMAIN
POOR UNTIL THE FRONT PASSES BY.  EXPECT THE CURRENT VFR TO GIVE WAY
TO MVFR AND THEN IFR WITH RAIN AND PSBLY SOME THUNDER WITH THE
FRONT.  BY LATE MORNING OR EARLY AFTN, CONDS WILL RETURN TO VFR AREA
WIDE AND MOST SITES WILL GO SKC TONIGHT.

OTHERWISE, THE MAIN STORY WILL BE THE WIND.  A SW TO S WIND IN THE
15 TO 20 KT RANGE WITH GUSTS TO 25 KT WILL BECOME MORE W TO NW
BEHIND THE FRONT WITH SUSTAINED WINDS IN THE 15 TO 20 KT RANGE AND
GUSTS AS HIGH AS 30 KT.  WINDS WILL SUBSIDE A BIT THIS EVENING, BUT
WILL REMAIN GUSTY UNTIL AROUND MIDNIGHT OR SO, WHEN THEY SHOULD
DROP EVEN FURTHER TO 10 KT OR LESS.

.OUTLOOK...
HIGH PRESSURE THEN BUILDS IN FOR TUESDAY NIGHT AND WEDNESDAY.  A
FRONTAL WILL THEN MOVE INTO OUR REGION LATE WEDNESDAY OR WEDNESDAY
NIGHT. THE FRONT IS THEN FORECAST TO OSCILLATE MAINLY OVER NORTHERN
PORTIONS OF THE AREA INTO THURSDAY.  HIGH PRESSURE THEN NOSES DOWN
FOR THURSDAY NIGHT INTO EARLY FRIDAY, BEFORE YET ANOTHER WARM FRONT
EXTENDING EASTWARD FROM A LOW IN THE PLAINS BRINGS ANOTHER CHANCE OF
SOME RAIN ON FRIDAY.

&&

.MARINE...
THE GALE WARNING WILL REMAIN IN EFFECT AS PREVIOUSLY POSTED AS SWLY
FLOW WILL CONTINUE TO INCREASE IN ADVANCE OF A STRONG COLD FRONT
THAT IS MOVING IN FROM THE WEST.  THIS COLD FRONT WILL CROSS THE
COASTAL WATERS LATER THIS MORNING.  WINDS WILL SHIFT TO THE W AND NW
BEHIND THE FRONT AND WINDS WILL BECOME EVEN GUSTIER FOR A TIME
BEFORE THEY SUBSIDE LATER THIS AFTN.  SCA WILL BE NEEDED AFTER THE
GALE WARNING COMES DOWN AT LEAST UNTIL TONIGHT.  HIGH PRESSURE
BUILDS IN BEHIND THE FRONT FOR TONIGHT AND WEDNESDAY, BRINGING
RATHER TRANQUIL CONDS, BEFORE ANOTHER FRONT APPROACHES LATER
WEDNESDAY INTO THURSDAY.  THEN A WARM FRONT LINGERS OVER THE REGION
INTO THE WEEKEND AND SEVERAL RIPPLES OF LOW PRESSURE MAY MOVE ACRS
IT.  AT THIS POINT ONCE THE CURRENT EVENT ENDS AND FLAGS COME DOWN,
NO ADDITIONAL MARINE FLAGS APPEAR TO BE NEEDED BEFORE FRIDAY OR
SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR NJZ013-014-
     016>027.
DE...WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR MDZ008-012-015-
     019-020.
MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...O'HARA
AVIATION...NIERENBERG
MARINE...NIERENBERG
Hazardous weather outlook, Apr 5, 4:09 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 AM EDT TUE APR 5 2011

NJZ001-007>010-PAZ054-055-060>062-067>069-060915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
509 AM EDT TUE APR 5 2011

...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-060915-
CECIL-
509 AM EDT TUE APR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-060915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
509 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-060915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
509 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 101 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-060915-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
509 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-016>027-060915-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
509 AM EDT TUE APR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ012-015-019-020-060915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-
509 AM EDT TUE APR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...TORNADO WATCH 101 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ070-071-060915-
MIDDLESEX-MERCER-DELAWARE-PHILADELPHIA-
509 AM EDT TUE APR 5 2011

...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 5, 3:03 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EDT TUE APR 5 2011

PAZ060-050900-
BERKS PA-
403 AM EDT TUE APR 5 2011

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BERKS COUNTY...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 27 MILES
WEST OF LANCASTER TO 38 MILES SOUTHWEST OF BALTIMORE...MOVING
NORTHEAST AT 45 MPH. THE SHOWERS WILL BE NEAR STRAUSSTOWN AROUND 445
AM...WOMELSDORF AROUND 450 AM...BERNVILLE AROUND 455 AM...
CENTERPORT...HAMBURG...WERNERSVILLE AND PORT CLINTON AROUND 500 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 4053 7625 4054 7618 4060 7605 4059 7603
      4064 7600 4068 7590 4067 7587 4066 7586
      4062 7586 4035 7594 4023 7604 4036 7621
      4036 7624 4044 7637

HAYES
Special weather statement, Apr 5, 4:58 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT TUE APR 5 2011

NJZ001-007>010-012-PAZ055-061-062-069-051100-
BUCKS PA-HUNTERDON NJ-LEHIGH PA-MIDDLESEX NJ-MONROE PA-MORRIS NJ-
NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
558 AM EDT TUE APR 5 2011

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT SUSSEX...WARREN...
MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...LEHIGH...NORTHAMPTON...
BUCKS AND MONROE COUNTIES...

AT 555 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 24 MILES
NORTHWEST OF MONTAGUE TO 6 MILES NORTH OF ALLENTOWN...MOVING EAST AT
45 MPH. THE SHOWERS WILL BE NEAR SPRINGTOWN...TATAMY...
STROUDSBURG... STOCKERTOWN AROUND 605 AM...FORKS...ECHO
LAKE...COLUMBIA...WILSON AROUND 610 AM...ROXBURG AND HARMONY AROUND
615 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL PRODUCE SMALL HAIL.

LAT...LON 4120 7437 4104 7449 4100 7430 4089 7427
      4089 7433 4074 7436 4067 7445 4066 7440
      4059 7444 4060 7431 4055 7429 4053 7551
      4125 7531 4126 7514 4116 7516 4115 7509
      4109 7503 4112 7495 4127 7484 4135 7471

HAYES
Special weather statement, Apr 5, 5:05 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE APR 5 2011

DEZ001-NJZ013-015>022-025>027-PAZ068-070-071-051100-
ATLANTIC NJ-CAMDEN NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SALEM NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
605 AM EDT TUE APR 5 2011

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT SALEM...CUMBERLAND...
CAMDEN...GLOUCESTER...MERCER...DELAWARE...PHILADELPHIA...
MONTGOMERY...MONMOUTH...NEW CASTLE...OCEAN...ATLANTIC AND BURLINGTON
COUNTIES...

AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 13 MILES
WEST OF PHILADELPHIA TO 11 MILES SOUTHEAST OF MIDDLETOWN...MOVING
EAST AT 45 MPH. THE SHOWERS WILL BE NEAR SOUTH PHILADELPHIA...
PHILADELPHIA INTERNATIONAL AIRPORT...KENSINGTON...CENTER CITY AROUND
615 AM...ROCKLEDGE...WISSINOMING...TACONY...NORTHEAST PHILADELPHIA
AROUND 620 AM...FRANKLINVILLE AND TURNERSVILLE AROUND 625 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL PRODUCE SMALL HAIL.

LAT...LON 3958 7425 3959 7430 3950 7428 3950 7433
      3953 7434 3953 7440 3949 7438 3947 7429
      3943 7432 3941 7546 3944 7550 3940 7553
      4004 7533 4011 7497 4008 7497 4003 7498
      4012 7476 4017 7473 4018 7475 4034 7405

HAYES

The radar

The Dover AFB radar (KDOX), 17 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
April 5, 5:13 AM EST
Where
Sussex County, 0.36 mi NE of Bridgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.734, -75.595

A severe thunderstorm knocked down ten utility poles on South Main Street in Bridgeville. About three hundred homes and businesses in Bridgeville were without power for eight hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299647.